Alert archive / Minnesota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 35, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 26, 2021, 7:29 PM CDT for Aitkin County, Itasca County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2021, 7:29 PM CDT (00:29 UTC)
- Expired
- Jul 26, 2021, 8:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Aitkin County, MN, Itasca County, MN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 26, 5:22 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 0.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2004 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
576
WUUS53 KDLH 270029
SVRDLH
MNC001-061-270100-
/O.NEW.KDLH.SV.W.0035.210727T0029Z-210727T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
729 PM CDT Mon Jul 26 2021
The National Weather Service in Duluth MN has issued a
* Severe Thunderstorm Warning for...
South central Itasca County in north central Minnesota...
Northeastern Aitkin County in east central Minnesota...
* Until 800 PM CDT.
* At 728 PM CDT, a severe thunderstorm was located near Hill City, or
15 miles south of Grand Rapids, moving southeast at 35 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near...
Libby around 755 PM CDT.
Big Sandy Lake around 800 PM CDT.
Other locations impacted by this severe thunderstorm include Split
Hand Lake, Savanna Portage State Park, Balsam and Ball Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4706 9365 4714 9350 4682 9309 4676 9318
4665 9346
TIME...MOT...LOC 0028Z 318DEG 29KT 4701 9345
HAIL...1.50IN
WIND...70MPH
$$
Kossen1 follow-up statement
283
WWUS53 KDLH 270043
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
743 PM CDT Mon Jul 26 2021
MNC001-061-270100-
/O.CON.KDLH.SV.W.0035.000000T0000Z-210727T0100Z/
Itasca MN-Aitkin MN-
743 PM CDT Mon Jul 26 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN ITASCA AND NORTHEASTERN AITKIN COUNTIES...
At 743 PM CDT, a severe thunderstorm was located near Jacobson, or 11
miles north of Big Sandy Lake, moving southeast at 35 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
This severe storm will be near...
Libby around 755 PM CDT.
Big Sandy Lake around 805 PM CDT.
Other locations impacted by this severe thunderstorm include Savanna
Portage State Park, Ball Bluff and Balsam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4695 9359 4709 9344 4682 9309 4676 9318
4665 9346
TIME...MOT...LOC 0043Z 318DEG 29KT 4692 9333
HAIL...1.50IN
WIND...70MPH
$$
KossenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 6:54 PM CDT, 35 minutes earlier.
Area forecast discussion, Jul 26, 6:54 PM CDT, 35 minutes before
Area Forecast Discussion National Weather Service Duluth MN 654 PM CDT Mon Jul 26 2021 .DISCUSSION...(This evening through Sunday) Issued at 426 PM CDT Mon Jul 26 2021 Summary...The main concern this forecast is this evening's convection with the Enhanced risk of severe storms we have. After that, we have warm weather continuing with chance for more showers and thunderstorms on Wednesday, and again on Friday. The convection this evening is an unusual Enhanced risk for this area, which we do not typically see more than a couple of days a summer around here. There is a low pressure system over central North Dakota this afternoon, with a warm front draped east into our area, generally from the Brainerd Lakes region east into northwest Wisconsin. Along and south of this boundary the airmass is strongly unstable, with surface based CAPE values already over 2k j/Kg, with models indicating it may get up over 3k j/Kg at some point this evening. Sounding from this morning show an Elevated Mixed Layer that should be over our area this evening that is also showing as a drier area on satellite imagery. This EML will produce steep lapse rates in the mid levels, even as it also produces the capping that we are seeing at the lower levels this afternoon. Model soundings show that we should have a long hodograph this evening with moderate to strong winds aloft to help lengthen it, despite the weaker winds in the boundary layer. This all shows that if we can get convection to fire, severe storms are likely, with very large hail and strong winds, as already depicted in the SPC day one severe outlook. We may have a very weak shortwave moving along the North Dakota/Manitoba line this afternoon which has been generating an area of accas and -tsra over northwest Minnesota this afternoon. This is likely based in the 700-600mb Warm air advection region, and we do not expect this area to grow significantly or become rooted in the surface based instability, at least in part due to its position relative to the surface boundary. However, ahead of the surface low over eastern North Dakota we have some decent pressure falls over northwest Minnesota and would expect some new development in this area sometime in the next few hours. Models have been wildly inconsistent in depicting this event, with the NAMNest and FV3SAR showing development over NW MN and eastern ND by 01Z, then sliding southeast across the forecast area, but the HRRR not developing anything until after 03Z, and with much less coverage than either of the other models. Uncertainty in timing and evolution is still pretty high, even as of late afternoon. Unfortunately, we are in the wait and see mode, and we will have to see how things evolve this evening. There may be some lingering showers into early Tuesday morning, but otherwise expect the bulk of the convection to be out of the forecast area shortly after midnight. Tuesday should be relatively quiet with the boundary having shifted south of the forecast area and weak ridging over the area. Highs to get back into the 80s for the day, though slightly cooler than today. We have another chance for showers and thunderstorms on Wednesday, and while we have a small threat for severe weather, am not as concerned about it as I am for this evening. Should it shift a little later in the day and allow instability to build before the convection moves into the area, that would be a different story. Highs to creep back up into the low 90s for the Brainerd Lakes region. After another quiet day on Thursday, another shortwave should bring another chance for showers and thunderstorms Friday night and early Saturday, but it is too soon to determine the severe weather potential with this. This should usher in a bubble of cooler temperatures aloft with cooler high temperatures through the weekend, with highs back in the 70s to low 80s for both days. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 653 PM CDT Mon Jul 26 2021 Line of thunderstorms will affect all terminals, except INL, through the evening. Isold MVFR with the storms, but VFR elsewhere. Strong gusty winds in the vicinity of the storms, along with the potential for hail and heavy rain. Will see the storms diminish/move out of the area through the overnight. Some patchy BR is also possible with MVFR vsbys after the storms. && .MARINE... Issued at 426 PM CDT Mon Jul 26 2021 Thunderstorm development this evening is also expected to affect western Lake Superior, and may bring damaging winds and large hail, especially right after it moves off land areas. There may also be a period of increased winds in the hours after any convection moves through the area, and we may need a short term Small Craft Advisory for a few hours overnight. After tonight wind stay out of the northeast for Tuesday at 10 to 15 knots, then diminish Tuesday night and become westerly for Wednesday. Waves to generally stay less than 2 ft. && .PRELIMINARY POINT TEMPS/POPS... DLH 61 78 60 82 / 70 0 40 60 INL 56 85 62 85 / 20 10 60 70 BRD 63 86 66 92 / 60 10 30 50 HYR 61 84 61 86 / 60 0 30 60 ASX 61 79 59 87 / 80 10 40 60 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...LE AVIATION...GSF MARINE...LE
Hazardous weather outlook, Jul 26, 4:01 PM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 401 PM CDT Mon Jul 26 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-272115- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 401 PM CDT Mon Jul 26 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Strong to severe thunderstorms are likely this evening and tonight. Storms may develop any time this afternoon, but are most likely to develop this evening around 7 to 8 PM in northeastern Minnesota, then spreading into northwest Wisconsin around 10 to 11 PM. The primary threat with these storms is large hail up to baseball size. Gusty winds to 70 mph, isolated tornadoes, and torrential rainfall that may lead to localized flash flooding are also possible. Later tonight the risk of large hail and tornadoes will decrease and the potential for heavy rain and damaging winds will become the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A strong thunderstorm or two may be ongoing early Tuesday morning. The chance of thunderstorms returns late Tuesday night and continues through Wednesday night. A few storms may be strong to severe mainly along and south of US Highway 2 in Minnesota and Wisconsin. Large hail and damaging winds are the main threats with the strongest storms. There is a slight chance of isolated thunderstorms Friday afternoon and evening over portions of northern Minnesota, and Saturday afternoon and evening over portions of northwest Wisconsin. .SPOTTER INFORMATION STATEMENT... SKYWARN spotters are encouraged to report hail of any size, wind damage, and rainfall amounts to the National Weather Service. LSZ121-140>148-150-272115- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 401 PM CDT Mon Jul 26 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Thunderstorms are likely this evening and overnight, and some may be strong to severe with hail to baseball ball size, wind gusts to 60 knots, frequent cloud- to- water lightning, and torrential rainfall which may reduce visibility to less than one- quarter mile. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is another chance of thunderstorms Wednesday and Wednesday night. A few storms may be strong to severe once again. JDS More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Jul 26, 7:11 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
711 PM CDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM HAIL 3 NE LA PRAIRIE 47.26N 93.45W
07/26/2021 U1.00 INCH ITASCA MN PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
JJMSpecial weather statement, Jul 26, 7:18 PM CDT, 11 minutes before
Special Weather Statement National Weather Service Duluth MN 718 PM CDT Mon Jul 26 2021 MNZ019-037-270045- Central St. Louis-Carlton/South St. Louis- 718 PM CDT Mon Jul 26 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ST. LOUIS COUNTY... At 717 PM CDT, a strong thunderstorm was near Meadowlands, or 21 miles southeast of Hibbing, moving southeast at 35 mph. Wind gusts up to 40 mph, penny size hail, and frequent cloud to ground lightning can be expected with this storm. This storm will be near... Cotton around 730 PM CDT. Canyon around 740 PM CDT. Other locations impacted by this storm include Nichols Lake, Grand Lake, Twig, Kelsey, Payne, Fish Lake, Shaw, Taft and Alborn. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. This storm may intensify, please monitor local media outlets for additional information and possible warnings from the National Weather Service. A Severe Thunderstorm Watch remains in effect until midnight CDT for northeastern Minnesota. LAT...LON 4716 9285 4729 9267 4706 9214 4684 9238 TIME...MOT...LOC 0017Z 307DEG 29KT 4716 9266 Britt/JTS
Local storm report, Jul 26, 7:19 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
719 PM CDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM HAIL 2 SSW COLERAINE 47.28N 93.44W
07/26/2021 U1.00 INCH ITASCA MN PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
JJMLocal storm report, Jul 26, 7:20 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
720 PM CDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL BLACKBERRY 47.18N 93.39W
07/26/2021 M1.00 INCH ITASCA MN TRAINED SPOTTER
HAIL STILL FALLING AT TIME OF REPORT.
LOCATION APPROXIMATE.
&&
JDSLocal storm report, Jul 26, 7:24 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
724 PM CDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG COHASSET 47.26N 93.63W
07/26/2021 ITASCA MN PUBLIC
LARGE PINE TREE UPROOTED. REPORT VIA SOCIAL
MEDIA. TIME ESTIMATED FROM RADAR.
&&
JJMLocal storm report, Jul 26, 7:27 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
727 PM CDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM TSTM WND GST 1 SSE GRAND RAPIDS 47.22N 93.52W
07/26/2021 M54 MPH ITASCA MN AWOS
AWOS STATION KGPZ GRAND RAPIDS AIRPORT.
&&
JJMThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 7:13 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Itasca, Saint Louis | 47 min |
| Jul 26, 7:14 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Itasca | 16 min |
| Jul 26, 7:18 PM CDT | Special Weather Statement | DLH | Carlton | 27 min |
| Jul 26, 7:30 PM CDT | Severe Thunderstorm Warning | DLH | Carlton, Saint Louis | 60 min |
| Jul 26, 7:34 PM CDT | Special Marine Warning | DLH | 56 min | |
| Jul 26, 7:47 PM CDT | Special Weather Statement | DLH | Itasca | 28 min |
| Jul 26, 7:53 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Pine, Saint Louis | 52 min |
| Jul 26, 8:11 PM CDT | Special Weather Statement | DLH | Itasca | 34 min |
| Jul 26, 8:26 PM CDT | Special Marine Warning | DLH | 49 min | |
| Jul 26, 8:41 PM CDT | Special Weather Statement | DLH | Itasca | 34 min |
| Jul 26, 8:49 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Saint Louis | 26 min |
| Jul 26, 9:02 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Saint Louis | 27 min |
| Jul 26, 9:14 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 31 min |
| Jul 26, 11:38 PM CDT | Special Marine Warning | DLH | 35 min | |
| Jul 27, 3:45 AM CDT | Special Weather Statement | DLH | Aitkin | 15 min |
| Jul 27, 3:59 AM CDT | Special Weather Statement | DLH | Aitkin | 16 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.